Algebra & Number Theory

Discretely ordered groups

Peter Linnell, Akbar Rhemtulla, and Dale Rolfsen

Full-text: Open access


We consider group orders and right-orders which are discrete, meaning there is a least element which is greater than the identity. We note that nonabelian free groups cannot be given discrete orders, although they do have right-orders which are discrete. More generally, we give necessary and sufficient conditions that a given orderable group can be endowed with a discrete order. In particular, every orderable group G embeds in a discretely orderable group. We also consider conditions on right-orderable groups to be discretely right-orderable. Finally, we discuss a number of illustrative examples involving discrete orderability, including the Artin braid groups and Bergman’s nonlocally-indicable right orderable groups.

Article information

Algebra Number Theory, Volume 3, Number 7 (2009), 797-807.

Received: 19 August 2008
Revised: 9 March 2009
Accepted: 17 April 2009
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 20F60: Ordered groups [See mainly 06F15]
Secondary: 06F15: Ordered groups [See also 20F60] 20F36: Braid groups; Artin groups

discrete order


Linnell, Peter; Rhemtulla, Akbar; Rolfsen, Dale. Discretely ordered groups. Algebra Number Theory 3 (2009), no. 7, 797--807. doi:10.2140/ant.2009.3.797.

Export citation


  • G. Baumslag, “On the residual nilpotence of certain one-relator groups”, Comm. Pure Appl. Math. 21 (1968), 491–506.
  • G. M. Bergman, “Right orderable groups that are not locally indicable”, Pacific J. Math. 147:2 (1991), 243–248.
  • R. Botto Mura and A. Rhemtulla, Orderable groups, Lecture Notes in Pure and Applied Mathematics 27, Marcel Dekker, New York, 1977.
  • S. D. Brodskiĭ, “Equations over groups, and groups with one defining relation”, Sibirsk. Mat. Zh. 25:2 (1984), 84–103.
  • R. G. Burns and V. W. D. Hale, “A note on group rings of certain torsion-free groups”, Canad. Math. Bull. 15 (1972), 441–445.
  • R. Charney, “An introduction to right-angled Artin groups”, Geom. Dedicata 125 (2007), 141–158.
  • A. Clay and D. Rolfsen, “Densely ordered braid subgroups”, J. Knot Theory Ramifications 16:7 (2007), 869–877.
  • J. Crisp and L. Paris, “The solution to a conjecture of Tits on the subgroup generated by the squares of the generators of an Artin group”, Invent. Math. 145:1 (2001), 19–36.
  • P. Dehornoy, “Braid groups and left distributive operations”, Trans. Amer. Math. Soc. 345:1 (1994), 115–150.
  • P. Dehornoy, I. Dynnikov, D. Rolfsen, and B. Wiest, Why are braids orderable?, Panoramas et Synthèses [Panoramas and Syntheses] 14, Société Mathématique de France, Paris, 2002.
  • G. Duchamp and D. Krob, “The lower central series of the free partially commutative group”, Semigroup Forum 45:3 (1992), 385–394.
  • E. A. Gorin and V. J. Lin, “Algebraic equations with continuous coefficients and some problems of the algebraic theory of braids”, Mat. Sb. $($N.S.$)$ 78 (1969), 579–610. In Russian; translated in Math. USSR, Sb. 7 (1969), 569–596.
  • P. A. Linnell, “Left ordered groups with no non-abelian free subgroups”, J. Group Theory 4:2 (2001), 153–168.
  • P. A. Linnell, “The topology on the space of left orderings of a group”, preprint, 2006,.
  • P. Longobardi, M. Maj, and A. Rhemtulla, “When is a right orderable group locally indicable?”, Proc. Amer. Math. Soc. 128 (2000), 637–641.
  • D. W. Morris, “Amenable groups that act on the line”, Algebr. Geom. Topol. 6 (2006), 2509–2518.
  • P. Samuel, “À propos du théorème des unités”, Bull. Sci. Math. $(2)$ 90 (1966), 89–96.